Kansas, 2025

Hail in Kansas, April 23, 2025

April 23, 2025 · NWS ICT · 2 events in 2 counties and zones

A storm developed and intensified over south central Kansas during the morning hours of the 23rd. This storm produced two quarter sized hail reports in Rice and McPherson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A storm developed and intensified over south central Kansas during the morning hours of the 23rd. This storm produced two quarter sized hail reports in Rice and McPherson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 23, 5:47 AM CST, 3 hours 43 minutes earlier. Its key messages:

  • A few strong to severe storms possible today
  • Better chance for more numerous showers and storms look to impact the area tonight into Friday morning
  • The active weather pattern will continue for the weekend into early next week
Area forecast discussion, Apr 23, 5:47 AM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 AM CDT Wed Apr 23 2025

.KEY MESSAGES...

- A few strong to severe storms possible today

- Better chance for more numerous showers and storms look to
  impact the area tonight into Friday morning

- The active weather pattern will continue for the weekend into
  early next week

&&

.DISCUSSION...
Issued at 640 AM CDT Wed Apr 23 2025

Only a few showers remain across the forecast area as of 2 am
this morning. Today's precipitation forecast is lower confidence
than normal as forcing remains very weak across the region with
a plethora of boundaries from the overnight convection that
could generate new convection later today. As of 2 am, the main
boundaries of concern are the weak stationary front located
across northwest Kansas, an outflow boundary from near
Hutchinson to Wichita, and another outflow positioned near
Emporia. The overall synoptic pattern remains in broad southwest
flow aloft with the next hints of a shortwave not expected over
the forecast area until tonight. So the main question and
concern is will the lift from the surface boundaries combined
with the gradually diminishing LLJ and gravity waves from the
Texas convection be enough to ignite additional showers and
thunderstorms early this morning. Hi-res guidance is all over
the place in regards to where and when the next round of
convective initiation will occur due to the weakly forced
environment so went with a broad brush of slight to chance PoPs
through the day as we can't completely rule out development this
morning. Thunderstorm chances look to increase this evening and
overnight as the weak shortwave approaches the region with
thunderstorm development along the dryline near the KS/CO state
line and along the stationary front near the NE/KS state line.
These storms should congeal and move to the east through the
night into a modestly unstable environment but confidence on how
far east they make it before dissipating is once again in
question. The overall environment won't change much with MUCAPE
remaining around 1500 J/kg with effective bulk shear values
around 30 kts which would be supportive of strong to severe
storms as well as heavy rainfall.

Thursday is another lower confidence forecast as again the
environment won't change much within the weakly forced
environment with several boundaries once again possible from
today's convection. A cold front will approach the region
Thursday night into Friday but again confidence on how quickly
this front will arrive remains in question but should serve as a
focus for showers and thunderstorms when it does eventually
move through. The front will also bring slight cooler air into
the forecast area with lower 60s for high temperatures behind
it. Conditions will dry out behind the front for a bit as well
as weak ridging moves in overhead but to the south of the front
shower and thunderstorm chances will continue which may be very
close to or in our forecast area. Based on the uncertainty in
the timing of this front a slight chance of precipitation
remains in the forecast for Friday and Saturday but as we better
refine the timing and location of the front a dry period may be
introduced for portions of Friday and Saturday.

A deeper upper-level low will move onto the U.S. West Coast on
Saturday which will quickly translate to southwesterly flow aloft
over our forecast area again by Saturday evening. This will
lead to better moisture transport back into the forecast area
hence shower and thunderstorm chances will once again be on the
rise by Saturday night and remain possible through early next
week until the wave actually shifts east of the forecast area.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 640 AM CDT Wed Apr 23 2025

VFR conditions will prevail through the majority of this TAF
period outside of thunderstorms. Showers and thunderstorms are
beginning to blossom this morning across central Kansas and this
cluster of activity should slowly move east through the morning.
This activity will most likely impact GBD and RSL this morning
where a prevailing mention has been introduced however the
storms may also impact HUT and SLN although confidence there is
lower hence only a PROB30 mention at this time. Any
thunderstorm will bring a drop in visibility due to heavy
rainfall and have the potential to produce gusty and erratic
winds as well as hail. Additional showers and storms will be
possible this afternoon and evening area wide however
confidence remains too low at this time to include a prevailing
mention at any TAF site. Lower ceilings are expected to develop
across Oklahoma late tonight and shift northward Thursday
morning however these may not arrive until the end of this TAF
period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...WI
AVIATION...WI
Hazardous weather outlook, Apr 23, 2:44 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
344 AM CDT Wed Apr 23 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
344 AM CDT Wed Apr 23 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible today, mainly
west of I-135. The strongest storms will be capable of producing
hail up to the size of golf balls and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern is expected to bring periodic
thunderstorm chances to the region through at least Friday morning.
Additional rounds of thunderstorms are possible for the weekend and
into early next week. There is the potential for severe
thunderstorms along with locally heavy rainfall during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 23, 4:06 AM CST, 5 hours 24 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Wichita KS
506 AM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Hail             6 SE Penalosa           37.65N 98.26W
04/22/2025  E1.50 Inch       Kingman            KS   Storm Chaser

0751 PM     Hail             5 NW Kingman            37.70N 98.18W
04/22/2025  E1.50 Inch       Kingman            KS   Broadcast Media

            Courtesy of KAKE TV.

0752 PM     Hail             Nashville               37.44N 98.42W
04/22/2025  E1.00 Inch       Kingman            KS   Broadcast Media

            courtesy of KWCH.

0752 PM     Hail             Pretty Prairie          37.78N 98.02W
04/22/2025  E2.50 Inch       Reno               KS   Broadcast Media

            courtesy of KWCH.

0803 PM     Hail             6 N Mt Vernon           37.80N 97.86W
04/22/2025  E1.50 Inch       Reno               KS   Trained Spotter

0807 PM     Hail             Zenda                   37.45N 98.28W
04/22/2025  E0.75 Inch       Kingman            KS   Public

0809 PM     Hail             2 S Glendale            38.87N 97.87W
04/22/2025  E1.00 Inch       Saline             KS   Trained Spotter

0815 PM     Hail             1 S Haven               37.89N 97.78W
04/22/2025  E1.75 Inch       Reno               KS   Public

0819 PM     Hail             1 N Glendale            38.91N 97.87W
04/22/2025  E1.25 Inch       Saline             KS   Trained Spotter

0820 PM     Hail             Brookville              38.77N 97.87W
04/22/2025  E1.25 Inch       Saline             KS   Trained Spotter

0830 PM     Hail             Haven                   37.90N 97.78W
04/22/2025  E1.50 Inch       Reno               KS   Broadcast Media

            courtesy of KWCH.

0838 PM     Hail             Halstead                38.00N 97.51W
04/22/2025  E1.25 Inch       Harvey             KS   Public

            Received via social media.

0838 PM     Hail             New Cambria             38.88N 97.51W
04/22/2025  E2.00 Inch       Saline             KS   Broadcast Media

            Courtesy of KAKE.

0838 PM     Hail             New Cambria             38.88N 97.51W
04/22/2025  E1.75 Inch       Saline             KS   Broadcast Media

            courtesy of KWCH.

0847 PM     Hail             4 SW Hesston            38.09N 97.46W
04/22/2025  E1.00 Inch       Harvey             KS   Public

            received through mPING.

0852 PM     Hail             3 NW North Newton       38.10N 97.39W
04/22/2025  E1.75 Inch       Harvey             KS   Public

0901 PM     Hail             4 S Smolan              38.68N 97.71W
04/22/2025  E0.88 Inch       Saline             KS   Public

            received through mPING.

0905 PM     Hail             Hesston                 38.14N 97.43W
04/22/2025  E1.25 Inch       Harvey             KS   Public

0915 PM     Hail             Lindsborg               38.57N 97.67W
04/22/2025  E0.88 Inch       McPherson          KS   Public

0923 PM     Hail             1 NW Lindsborg          38.58N 97.68W
04/22/2025  E1.50 Inch       McPherson          KS   Public

            Received through mPING).

0950 PM     Hail             1 WSW Bridgeport        38.63N 97.62W
04/22/2025  E1.00 Inch       Saline             KS   Trained Spotter

            hail covering I-135, making it very
            slippery.

1038 PM     Hail             2 S Salina              38.79N 97.62W
04/22/2025  E1.00 Inch       Saline             KS   Public

1042 PM     Hail             2 SSW Salina            38.79N 97.63W
04/22/2025  E1.25 Inch       Saline             KS   Public

            .

1045 PM     Hail             2 SE Salina             38.79N 97.59W
04/22/2025  M1.25 Inch       Saline             KS   Public

1050 PM     Hail             2 SE Salina             38.80N 97.59W
04/22/2025  M1.50 Inch       Saline             KS   Public

&&

The radar

The Wichita radar (KICT), 81 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rice

When
April 23, 9:30 AM CST to 9:31 AM CST
Where
Rice County, 6.58 mi ESE of Sterling
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.180, -98.090

Hail, McPherson

When
April 23, 10:22 AM CST to 10:23 AM CST
Where
McPherson County, 3.41 mi NE of Mc Pherson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -97.620

A trained spotter reported quarter sized hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254775, 1254777.